Alert archive / North Dakota / Wind Chill Warnings in 2022

Wind Chill Warning 8, NWS Bismarck, ND

February 23, 20228 counties in North Dakota

NWS Bismarck, ND issued this wind chill warning at Feb 23, 2022, 2:11 PM CST for 8 counties in North Dakota. It took effect at Feb 23, 2022, 6:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2022, 2:11 PM CST (20:11 UTC)
In effect from
Feb 23, 2022, 6:00 PM CST
Expired
Feb 24, 2022, 12:00 PM CST
In force
18 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 53 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS43 KBIS 232011
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
211 PM CST Wed Feb 23 2022

NDZ003>005-012-013-022-023-025-240415-
/O.NEW.KBIS.WC.W.0008.220224T0000Z-220224T1800Z/
Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Including the cities of Carrington, Rugby, Goodrich, Towner,
Shell Valley, Fessenden, Harvey, Rolette, Glenburn, Dunseith,
Sherwood, St. John, Velva, Drake, Mohall, Mcclusky, Rolla, and
Bottineau
211 PM CST Wed Feb 23 2022

...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST 
THURSDAY...

* WHAT...Dangerously cold wind chills as low as 45 below zero 
  expected.

* WHERE...North central North Dakota and the northern James River 
  Valley.

* WHEN...From 6 PM this evening to Noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 5 to 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities if possible. Wear appropriate clothing, 
making sure to cover exposed skin. Pack a winter survival kit if 
traveling.

&&

$$

NDZ001-002-009>011-017>021-031>037-040>048-050-051-240415-
/O.NEW.KBIS.WC.Y.0018.220224T0000Z-220224T1800Z/
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Parshall, Hettinger, Bismarck, Wilton,
Marmarth, Linton, Killdeer, Tappen, Dickinson, Minot, Jamestown,
Mandan, Beach, New Leipzig, New Town, Watford City, Columbus,
Solen, Hazen, New England, Wishek, Underwood, Ellendale, Portal,
Lignite, Mott, Lamoure, Napoleon, Beulah, Ashley, Center, Bowman,
Selfridge, Edgeley, Garrison, Medora, Washburn, Bowbells, Carson,
Elgin, Fort Yates, Halliday, Gackle, Steele, Oakes, Kulm, Crosby,
Strasburg, Powers Lake, Stanley, Williston, and Turtle Lake
211 PM CST Wed Feb 23 2022 /111 PM MST Wed Feb 23 2022/

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS 
EVENING TO NOON CST /11 AM MST/ THURSDAY...

* WHAT...Very cold wind chills as low as 40 below zero expected.

* WHERE...Western and southern North Dakota. 

* WHEN...From 6 PM CST /5 PM MST/ this evening to Noon CST /11 AM 
  MST/ Thursday.

* IMPACTS...The very cold wind chills could cause frostbite on 
  exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities if possible. Wear appropriate clothing, 
making sure to cover exposed skin. Pack a winter survival kit if 
traveling.

&&

$$

Edwards
3 follow-up statements
784 
WWUS43 KBIS 240037
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
637 PM CST Wed Feb 23 2022

NDZ003>005-012-013-022-023-025-241200-
/O.CON.KBIS.WC.W.0008.000000T0000Z-220224T1800Z/
Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Including the cities of Carrington, Rugby, Goodrich, Towner,
Shell Valley, Fessenden, Harvey, Rolette, Glenburn, Dunseith,
Sherwood, St. John, Velva, Drake, Mohall, Mcclusky, Rolla, and
Bottineau
637 PM CST Wed Feb 23 2022

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY...

* WHAT...Dangerously cold wind chills as low as 45 below zero 
  expected.

* WHERE...North central North Dakota and the northern James River 
  Valley.

* WHEN...Until Noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 5 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities if possible. Wear appropriate clothing, 
making sure to cover exposed skin. Pack a winter survival kit if 
traveling.

&&

$$

NDZ001-002-009>011-017>021-031>037-040>048-050-051-241200-
/O.CON.KBIS.WC.Y.0018.000000T0000Z-220224T1800Z/
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Parshall, Hettinger, Bismarck, Wilton,
Marmarth, Linton, Killdeer, Tappen, Dickinson, Minot, Jamestown,
Mandan, Beach, New Leipzig, New Town, Watford City, Columbus,
Solen, Hazen, New England, Wishek, Underwood, Ellendale, Portal,
Lignite, Mott, Lamoure, Napoleon, Beulah, Ashley, Center, Bowman,
Selfridge, Edgeley, Garrison, Medora, Washburn, Bowbells, Carson,
Elgin, Fort Yates, Halliday, Gackle, Steele, Oakes, Kulm, Crosby,
Strasburg, Powers Lake, Stanley, Williston, and Turtle Lake
637 PM CST Wed Feb 23 2022 /537 PM MST Wed Feb 23 2022/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST/11 AM MST/ 
THURSDAY...

* WHAT...Very cold wind chills as low as 40 below zero expected.

* WHERE...Western and southern North Dakota. 

* WHEN...Until Noon CST/11 AM MST/ Thursday.

* IMPACTS...The very cold wind chills could cause frostbite on 
  exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities if possible. Wear appropriate clothing, 
making sure to cover exposed skin. Pack a winter survival kit if 
traveling.

&&

$$

Schild
655 
WWUS43 KBIS 241110
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
510 AM CST Thu Feb 24 2022

NDZ003>005-012-013-022-023-025-241800-
/O.CON.KBIS.WC.W.0008.000000T0000Z-220224T1800Z/
Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Including the cities of Carrington, Rugby, Goodrich, Towner,
Shell Valley, Fessenden, Harvey, Rolette, Glenburn, Dunseith,
Sherwood, St. John, Velva, Drake, Mohall, Mcclusky, Rolla, and
Bottineau
510 AM CST Thu Feb 24 2022

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills as low as 45 below zero 
  expected.

* WHERE...North central North Dakota and the northern James River 
  Valley.

* WHEN...Until Noon CST today.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 5 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities if possible. Wear appropriate clothing, 
making sure to cover exposed skin. Pack a winter survival kit if 
traveling.

&&

$$

NDZ001-002-009>011-017>021-031>037-040>048-050-051-241800-
/O.CON.KBIS.WC.Y.0018.000000T0000Z-220224T1800Z/
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Parshall, Hettinger, Bismarck, Wilton,
Marmarth, Linton, Killdeer, Tappen, Dickinson, Minot, Jamestown,
Mandan, Beach, New Leipzig, New Town, Watford City, Columbus,
Solen, Hazen, New England, Wishek, Underwood, Ellendale, Portal,
Lignite, Mott, Lamoure, Napoleon, Beulah, Ashley, Center, Bowman,
Selfridge, Edgeley, Garrison, Medora, Washburn, Bowbells, Carson,
Elgin, Fort Yates, Halliday, Gackle, Steele, Oakes, Kulm, Crosby,
Strasburg, Powers Lake, Stanley, Williston, and Turtle Lake
510 AM CST Thu Feb 24 2022 /410 AM MST Thu Feb 24 2022/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST/11 AM MST/ 
TODAY...

* WHAT...Very cold wind chills as low as 40 below zero expected.

* WHERE...Western and southern North Dakota. 

* WHEN...Until Noon CST/11 AM MST/ today.

* IMPACTS...The very cold wind chills could cause frostbite on 
  exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities if possible. Wear appropriate clothing, 
making sure to cover exposed skin. Pack a winter survival kit if 
traveling.

&&

$$

Jones
426 
WWUS43 KBIS 241733
WSWBIS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Bismarck ND
1133 AM CST Thu Feb 24 2022

NDZ003>005-012-013-022-023-025-241845-
/O.EXP.KBIS.WC.W.0008.000000T0000Z-220224T1800Z/
Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Including the cities of Carrington, Rugby, Goodrich, Towner,
Shell Valley, Fessenden, Harvey, Rolette, Glenburn, Dunseith,
Sherwood, St. John, Velva, Drake, Mohall, Mcclusky, Rolla, and
Bottineau
1133 AM CST Thu Feb 24 2022

...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

Wind chills have dropped below Warning and Advisory criteria. 

$$

NDZ001-002-009>011-017>021-031>037-040>048-050-051-241845-
/O.EXP.KBIS.WC.Y.0018.000000T0000Z-220224T1800Z/
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La
Moure-McIntosh-Dickey-
Including the cities of Parshall, Hettinger, Bismarck, Wilton,
Marmarth, Linton, Killdeer, Tappen, Dickinson, Minot, Jamestown,
Mandan, Beach, New Leipzig, New Town, Watford City, Columbus,
Solen, Hazen, New England, Wishek, Underwood, Ellendale, Portal,
Lignite, Mott, Lamoure, Napoleon, Beulah, Ashley, Center, Bowman,
Selfridge, Edgeley, Garrison, Medora, Washburn, Bowbells, Carson,
Elgin, Fort Yates, Halliday, Gackle, Steele, Oakes, Kulm, Crosby,
Strasburg, Powers Lake, Stanley, Williston, and Turtle Lake
1133 AM CST Thu Feb 24 2022 /1033 AM MST Thu Feb 24 2022/

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST/11 AM MST/ TODAY...

Wind chills have dropped below Advisory criteria.

$$

Hamilton

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill warning went out at Feb 23, 12:04 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 23, 12:04 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1204 PM CST Wed Feb 23 2022

.UPDATE...
Issued at 1201 PM CST Wed Feb 23 2022

Wind chills have improved below headline criteria for most of the
CWA, though remain quite cold around the Turtle Mountains. Very
cold wind chills are expected again tonight and headlines will be
evaluated with the afternoon package.

UPDATE Issued at 943 AM CST Wed Feb 23 2022

Cold high pressure persists this morning, with sunny skies. 1530Z
wind chills ranged from -30 F to -40 F, therefore wind chill
headlines remain in place. Will reevaluate headlines closer to the
planned 18Z expiration but current thinking is an expansion in
time shouldn't be needed.

UPDATE Issued at 604 AM CST Wed Feb 23 2022

No changes needed for this update. The surface high stretches
across the central Dakotas, with the lowest temperature reported
at 12 UTC a brisk -30 degrees at an NDAWN station in Bowman
County, with multiple -28 degrees obs too. Wind chill headlines
continue until noon CST today.

&&

.SHORT TERM...(Today and tonight)
Issued at 307 AM CST Wed Feb 23 2022

Bitterly cold temperatures and wind chills are the main forecast
concern in the short term.

Early this morning, the center of an Arctic high pressure extended
from northeast Montana, through western North Dakota, and into
central South Dakota, leading to clear skies and light winds
across much of the forecast area. Aloft, flow across the state was
zonal, with troughing digging across the southwest CONUS.

Temperatures and wind chills are bitterly cold this morning, with
air temperatures expected to be as low as 30 degrees below zero
in northern North Dakota, with wind chills in the 50 to 55 degrees
below range. Wind chill headlines continue through noon today.

The good news is that winds will be much lighter today and skies
will be mostly sunny as the surface high slowly drifts east
through the day. Temperatures will actually reach above zero in
the western half of the state, with highs around 5 above in the
southwest to around 5 below in the Turtle Mountains. Additional
wind chill headlines will be needed tonight, as air temperatures
drop back down to 15 to 25 degrees below zero.

.LONG TERM...(Thursday through Tuesday)
Issued at 307 AM CST Wed Feb 23 2022

A steady warming trend and no major chances for precipitation
highlight the extended forecast.

Flow aloft across the region is expected to stay northwesterly in
response to ridging building over the Pacific Northwest. As this
ridging amplifies and the aforementioned Arctic high exits to our
east, we begin a steady warming trend through the end of the
week. Thursday's highs will still be chilly, with highs around
zero east to the mid teens west, but then highs Friday will be in
the mid teens to mid 20s, and Saturday will reach the lower 20s to
lower 30s. Small spread in NBM temperature percentiles signals
high confidence in these temperatures and the overall warming
trend.

Temperatures dip briefly on Sunday as a cold front moves through,
but then moderate through much of next week as cluster analysis
shows good agreement among ensemble guidance of the upper ridge
extending across much of the western and central CONUS. This
should keep temperatures near to above average through most of the
work week before some hints of a cooling trend emerge.

There aren't any substantial chances for precipitation in the
extended period, with GEFS plumes showing very little QPF through
the end of the month. However, with northwest flow we tend to get
weak waves moving through that can bring low chances for
precipitation, but those chances don't show up until the day or
two before as they get washed out in the blend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1201 PM CST Wed Feb 23 2022

High pressure continues over the region and VFR conditions
expected to persist through the 18Z TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...AE
Hazardous weather outlook, Feb 23, 12:05 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1205 PM CST Wed Feb 23 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1205 PM CST Wed Feb 23 2022 /1105 AM MST Wed Feb 23 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Frigid wind chills are expected late tonight into early Thursday,
and again late Thursday into early Friday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Frigid wind chills are expected late tonight into early Thursday,
and again late Thursday into early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:11 PM CSTWind Chill AdvisoryBISAdams, Billings, Bowman, Burke, Burleigh, Dickey and 18 more22 hr

Nearby

Wind Chill Warnings in North Dakota, 2022Every wind chill warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.